Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 24, NWS Duluth, MN

June 26, 2005Cass County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 26, 2005, 5:55 PM CDT for Cass County, Minnesota. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2005, 5:55 PM CDT (22:55 UTC)
Expired
Jun 26, 2005, 6:15 PM CDT
In force
20 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

The radar

The Duluth radar (KDLH), 170 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:10 PM CDTHAIL 0.88Pine River, MNNICKEL SIZE HAIL WITH 40 MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 262256
TORDLH
MNC021-262315-
/O.NEW.KDLH.TO.W.0024.050626T2255Z-050626T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
555 PM CDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 615 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PINE
  RIVER...OR ABOUT 28 MILES NORTHWEST OF BRAINERD...MOVING EAST AT 20
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PINE RIVER THROUGH 610 PM CDT
  CHICKAMAW BEACH THROUGH 610 PM 

IN ADDITION TO THE TORNADO...THIS STORM HAS PRODUCED NICKEL SIZE 
HAIL 1 MILE NORTH OF PINE RIVER. DESTRUCTIVE STRAIGHT LINE WINDS ARE 
ALSO POSSIBLE WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR NORTHEASTERN MINNESOTA.

LAT...LON 4679 9450 4664 9450 4665 9434 4680 9435

$$

MELDE
1 follow-up statement
000 
WWUS53 KDLH 262314
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT SUN JUN 26 2005

MNC021-262324-
/O.EXP.KDLH.TO.W.0024.000000T0000Z-050626T2315Z/
SOUTHERN CASS MN-
614 PM CDT SUN JUN 26 2005

...THE TORNADO WARNING FOR SOUTHERN CASS COUNTY EXPIRED AT 615 PM 
CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED TO THE EAST 
INTO CROW WING COUNTY. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR NORTHEASTERN MINNESOTA.

LAT...LON 4679 9450 4664 9450 4665 9434 4680 9435

$$

MELDE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:38 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 26, 2:38 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
238 PM CDT SUN JUN 26 2005

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM COVERAGE AND
SEVERITY.

THE MODELS WERE IN GENERAL AGREEMENT...BUT HAD SOME DIFFERENCES
WITH LOW POSITION AND QPF AMOUNTS. A BLEND WAS USED...LEANING A BIT
MORE TOWARD THE GFS SURFACE LOW SOLUTION...AND HPC/ETA QPF.

SURFACE AND 850MB WARM FRONTS WERE LIFTING NORTH INTO SOUTHERN AND
CENTRAL MINNESOTA...AND A LINE OF SHOWERS WERE MOVING NORTHEAST
TOWARD OUR SOUTHERN ZONES THIS AFTERNOON. MUCH STRONGER STORMS WERE
LOCATED CLOSER TO THE SURFACE LOW.

MUCH OF CENTRAL AND NORTHERN MINNESOTA AND NORTHWEST WISCONSIN HAVE
BEEN UNDER CLOUDS TODAY...KEEPING TEMPERATURES DOWN SOME. THERE IS
PLENTY OF MOISTURE THOUGH...WITH DEWPOINTS IN THE MID 60S TO AROUND
70. PRECIP WATER VALUES WERE RUNNING 123-191 PERCENT ABOVE NORMAL
IN THE 12Z INL/MPX/ABR/BIS SOUNDINGS.

LOW LEVEL JET(LLJ) WILL CRANK UP TONIGHT...AND WDL PROFILER SHOWING
30 KNOTS AT 19Z. 850MB WINDS SHOULD INCREASE TO 50-55 KNOTS BY
06Z...AND HELP INCREASE THE SHEAR AND CONTINUE TO CREATE FORCING FOR
STORMS. DEEP SHEAR IS INITIALLY LACKING OVER OUR CWA THIS
AFTERNOON...BUT QUICKLY INCREASES THIS EVENING WITH LOW LEVEL JET
INCREASING...AS WELL AS MID LEVEL FLOW. 0-1KM SHEAR BECOMES QUITE
IMPRESSIVE THIS EVENING AS WELL WITH VALUES OF 35-45 KNOTS BY 06Z
OVER MUCH OF THE CWA. WE WILL HAVE THE HIGHEST POPS IN THE WESTERN
ZONES...WHICH IS CLOSER TO LOW LEVEL BOUNDARIES AND BEST INSTABILITY.
STORM MOTION TONIGHT IS NORTHEAST.

SEVERE STORMS AS WELL AS SOME HEAVY RAIN ARE POSSIBLE TONIGHT...AND
WILL INITIALLY CONFINE THE MENTION TO OUR WESTERN ZONES. STRONG LOW
LEVEL JET SHOULD KEEP SEVERE THREAT GOING THROUGH MUCH OF THE
NIGHT...RATHER THAN JUST THIS EVENING.

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ON MONDAY...ESPECIALLY
IN THE AFTERNOON AND EVENING AS THE LOW LEVEL BOUNDARY REMAINS OVER
OUR CWA. HOWEVER...THE SHEAR IS NOT AS STRONG WITH THE LLJ WEAKENING
DURING THE MORNING. DEWPOINTS ALONG AND AHEAD OF THE FRONT SHOULD
POOL INTO THE UPPER 60S TO LOWER 70S MOST AREAS.

SHOWERS/STORMS CONTINUE MONDAY NIGHT...THEN THERE MAY BE A BREAK ON
TUESDAY. THERE IS TO MUCH UNCERTAINTY BETWEEN THE MODELS TO COMMIT
TO A DRY FORECAST TUESDAY AFTERNOON...SO WE WILL CONTINUE TO
MENTION LOW CHANCES FOR PRECIP.

.AVIATION...A WARM FRONT WILL APPROACH FROM THE SOUTH. THE FRONT
WILL BRING MVFR/IFR CONDITIONS AND SCATTERED THUNDERSTORMS THROUGH
THE FORECAST AREA THIS EVENING. A COLD FRONT WILL THEN MOVE ACROSS
THE AREA MONDAY...CONTINUING THE SCATTERED THUNDERSTORMS WITH MVFR-
IFR CONDITIONS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

MELDE/KFM
Hazardous weather outlook, Jun 26, 4:54 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
454 PM CDT SUN JUN 26 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
454 PM CDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

...A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FROM THIS
AFTERNOON THROUGH THURSDAY...

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
CASS...ITASCA...CROW WING AND AITKIN COUNTIES THIS EVENING AND
OVERNIGHT. THE REST OF THE NORTHLAND IS UNDER A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT. THE SEVERE
THUNDERSTORM THREAT INCLUDES DAMAGING WINDS AND LARGE HAIL...WITH
ALSO A POSSIBILITY OF TORNADOES MAINLY OVER THE MODERATE RISK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.  A
POTENTIAL EXISTS FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE,
WITH DAMAGING WINDS AND LARGE HAIL DURING EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH
TONIGHT AND AGAIN ON MONDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:26 PM CDTSevere Thunderstorm WarningDLHCass24 min
Jun 26, 5:12 PM CDTTornado WarningDLHCass48 min
Jun 26, 5:50 PM CDTTornado WarningDLHCrow Wing25 min
Jun 26, 6:15 PM CDTTornado WarningDLHCrow Wing30 min
Jun 26, 6:45 PM CDTTornado WarningDLHCrow Wing32 min

Nearby

Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.